Iowa, 2017

Tornado in Iowa, July 26, 2017

July 26, 2017 · NWS DVN · 1 event in 1 county or zone

A cool front produced an area of showers and thunderstorms producing heavy rain, gusty winds and small hail. One storm produced a brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cool front produced an area of showers and thunderstorms producing heavy rain, gusty winds and small hail. One storm produced a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 26, 2:59 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 26, 2:59 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
359 PM CDT Wed Jul 26 2017

.SYNOPSIS...
Issued at 330 PM CDT Wed Jul 26 2017

An approaching front and short wave aloft, combined with a loaded
moisture airmass feed boosted by some draw off southwest monsoon,
will produce areas of showers/storms tonight into early Thu with
heavy rain threat and isolated severe potentail. Pattern change
for drier and not as hot conditions still on track into the
weekend after we get through tonight.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 330 PM CDT Wed Jul 26 2017

Tonight...Building upon the earlier update discussion, incoming
short wave aloft and MCV starting to combine with 2000-3000 CAPEs
(that were allowed to build up despite high cloud debris) and
increasing deep shear to produce embedded flare ups of stronger
storms in the incoming areas of showers. After coordinating with
other offices and appearance that the heavy rain threat isolated and
very localized north of I80, have trimmed off one tier of counties
from the north of the flash flood watch. But looking at increasing
activity out toward the Omaha area moving east-southeast, and juiced
air mass coming in, refuse to cut any more of the watch off for now.
At least isolated severe storms possible as well this evening with
damaging wind bursts primary threat. Intense-very heavy rainfall
rates under the passing storms, but hopefully they are progressive
and don't hit the same areas over an over to limit flash flood
threat this evening. But again will have to watch the upstream
showers/storms out toward the Omaha area from coming in along and
south of I80 this evening with heavy rains. After that, some signs
that the overnight focus for more enhanced storm clusters or an MCS
will take off just southwest and south of the DVN CWA and interrupt
the prime THTA-E feed(rob from the north), bringing about an
eventual decrease in local convection and intensity. But saying
that, there is also the potentail that some of the resultant complex
of storms may still clip at least the southern quarter to third of
the DVN CWA overnight, thus the hanging on of the flash flood watch.
All in all, still can see some areas in the flash flood watch getting
1 to 3 inches of rain by early Thu morning, although they may be
localized.

Areas late tonight where the precip wanes, with light convergent
winds and lingering high sfc DPTs, there may be some fog. Will put
some patchy wording north of I80 for now. lows in the mid 60s in the
far northwest, to the low 70s south.

Thursday...some lingering showers possible in the south, but feel
models hanging on too long well into the afternoon. Highs in the
upper 70s to low 80s, but mid to upper 60s or even a 70 DPT hangs on
to keep it rather humid until better post-frontal dry down late Thu
into Fri occurs.    ..12..

.LONG TERM...(Thursday Night through next Wednesday)
ISSUED AT 330 PM CDT Wed Jul 26 2017

Main story in the long term is quiet and dry weather that is needed
after the heavy rains of the past couple of weeks.  Friday, high
pressure is forecast to move into the area as H85 temps cool and
drier air makes its way into the area.  This high pressure sticks
around through most of the long term until the H5 ridge begins
building in for the middle of next week.

Main forecast challenges in the long term are temperatures and how
low to go this weekend.  Dewpoints drop into the low 50s with fetch
off Lake Michigan.  This could lead to lows to be lower than
currently forecast. Overall, long term looks beautiful and quiet.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1247 PM CDT Wed Jul 26 2017

Besides some lower MVFR clouds around the DBQ terminal, VFR until
the system moves in from the west with showers and embedded
strengthening thunderstorms. Thus low VFR to MVFR conditions mid
afternoon through mid evening with this passing system, and
embedded IFR with stronger storms. All terminals will be subject
to this system and varying rounds of flight conditions. Then
tonight after the rain moves off to the east and a frontal system
sags through the region, some chance of low MVFR clouds or even
IFR decks in the northern TAF sites, as well as MVFR to IFR fog
into early Thu morning. Some signs that the more widespread
storm/rain threat will shift just to the south of the area acrs
northern MO later tonight into Thu morning. Increasing northeast
sfc flow by late morning will hopefully scoop up CIGs and improve
fogged up VSBYs toward the end of the TAF cycle.   ..12..

&&

.HYDROLOGY...
Issued at 1246 PM CDT Wed Jul 26 2017

The flood wave continues to move down the Wapsipinicon River,
with the crest approaching Anamosa where it should crest Thursday.
Downstream near the DeWitt gage there remains a bit of uncertainty
as to how high the water will get. With levels cresting a bit
below the original forecasts it is not out of the question that
it may crest below 12.5 feet at DEWI4. However, uncertainty with
the rain event for this afternoon and evening leaves enough
concern to not make any adjustments to the forecast at this time.

The Pecatonica River continues to rise upstream of Stephenson
County, however looks to be nearing the crest at Martintown, WI
early this afternoon. Also, reports from Emergency Management
indicate the river is spreading significantly across farmland in
the floodplain so considerable amounts water is still making
its way into and through the river system. While the timing is
uncertain, feel quite confident that the river will begin to rise
again soon in the Freeport area, and could approach the 16.0 ft
mark again, which the ongoing forecast shows. With all the water
yet to move through the Pecatonica and into the Rock River, will
continue to see high levels along the Rock River through its
confluence with the Mississippi River. However, the primary crest
is working through the lower reaches of the Rock, where Moline
appears to have crested last night while maintaining a nearly
steady height through today.

The Mississippi River at the Quad Cities is receding and will
likely fall below flood stage yet today. The crest has made it to
the Keithsburg area, with areas upstream receding and downstream
still rising. No areas are currently forecast to hit moderate
flood stage.

Today's rain continues to be a concern. It still looks like the
heaviest widespread rains will fall in areas near I-80 and
southward, though any thunderstorm will have the potential for
torrential rainfall and 1 to 2 inches in a short amount of time.
This will be monitored closely as any shift in the expected
heavier rainfall corridor could make a big difference in the river
forecasts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Thursday morning for Des Moines-Henry
     IA-Jefferson-Keokuk-Lee-Louisa-Muscatine-Scott-Van Buren-
     Washington.

IL...Flash Flood Watch through Thursday morning for Hancock-Henderson-
     Henry IL-McDonough-Mercer-Rock Island-Warren.

MO...Flash Flood Watch through Thursday morning for Clark-Scotland.

&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Gibbs
AVIATION...12
HYDROLOGY...Brooks
Hazardous weather outlook, Jul 26, 3:12 PM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
412 PM CDT Wed Jul 26 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-271000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
412 PM CDT Wed Jul 26 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

Scattered thunderstorms will continue to move east over the
outlook area this afternoon and tonight. A few of the storms may
be severe through this evening, with the primary threats being
damaging winds. Localized heavy rain also possible, eventually
leading to a risk of flash flooding in areas that get hit
repeatedly by passing storms.

A flash flood watch remains in effect for late this afternoon and
tonight generally along and south of Interstate 80 where the
greatest risk for widespread heavy rain and flash flooding is
currently anticipated. North of Interstate 80, just isolated
storms producing very localized heavy rain are expected.

Very warm and humid conditions will continue into early evening
south of Interstate 80, with heat index readings topping out in
the upper 90s to near 100 degrees.

Some area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There is a chance of non-severe thunderstorms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over portions of the outlook area
this afternoon and tonight. Spotters are urged to report any
hail, winds over 40 mph and weather related damage, and rainfall
amounts over 1 inch and any flooding.

12

In the hours before

Local storm report, Jul 26, 4:31 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
531 PM CDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       FORT MADISON            40.62N 91.35W
07/26/2017  M1.41 INCH       LEE                IA   AWOS

            RAIN FELL IN 50 MIN.

&&

GROSS
Special weather statement, Jul 26, 4:48 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
548 PM CDT WED JUL 26 2017

ILC067-071-109-131-187-262315-
Hancock-Henderson-Warren-McDonough-Mercer-
548 PM CDT WED JUL 26 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN HANCOCK...
EASTERN HENDERSON...WARREN...MCDONOUGH AND SOUTHEASTERN MERCER
COUNTIES UNTIL 615 PM CDT...

At 548 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Little York to 6 miles west of
Colmar. Movement was east at 35 mph.

Locations impacted include...
Macomb, Monmouth, Bushnell, Colchester, La Harpe, Roseville,
Stronghurst, Kirkwood, Blandinsville, Augusta, Industry, Good Hope,
Prairie City, Little York, Biggsville, Rozetta, Bardolph, Seaton,
North Henderson and Raritan.

LAT...LON 4025 9110 4112 9083 4111 9044 4028 9046
      4028 9091 4020 9091
TIME...MOT...LOC 2248Z 280DEG 30KT 4105 9078 4032 9100

COUSINS
Local storm report, Jul 26, 4:52 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
552 PM CDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HEAVY RAIN       1 ESE NEW LONDON        40.92N 91.40W
07/26/2017  M1.56 INCH       HENRY              IA   TRAINED SPOTTER

&&

BROOKS
Special weather statement, Jul 26, 4:54 PM CST, 12 minutes before
Special Weather Statement...CORRECTED
National Weather Service Quad Cities IA/IL
554 PM CDT Wed Jul 26 2017

ILC067-071-109-131-187-262315-
Hancock-Henderson-Warren-McDonough-Mercer-
554 PM CDT Wed Jul 26 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN HANCOCK...
EASTERN HENDERSON...WARREN...MCDONOUGH AND SOUTHEASTERN MERCER
COUNTIES UNTIL 615 PM CDT...

At 548 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Little York to 6 miles west of
Colmar. Movement was east at 35 mph. Expect torrential rains, and
wind gusts up to 50 MPH with these storms.

Locations impacted include...
Macomb, Monmouth, Bushnell, Colchester, La Harpe, Roseville,
Stronghurst, Kirkwood, Blandinsville, Augusta, Industry, Good Hope,
Prairie City, Little York, Biggsville, Rozetta, Bardolph, Seaton,
North Henderson and Raritan.

LAT...LON 4025 9110 4112 9083 4111 9044 4028 9046
      4028 9091 4020 9091
TIME...MOT...LOC 2248Z 280DEG 30KT 4105 9078 4032 9100

COUSINS
Local storm report, Jul 26, 4:57 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
557 PM CDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND GST     BURLINGTON              40.81N 91.12W
07/26/2017  M50 MPH          DES MOINES         IA   EMERGENCY MNGR

            WIND GUST MEASURED AROUND 50 MPH...WITH GUSTS REPORTED TO
            SURGE AROUND 50 MPH FROM 508 PM TO 522 PM CDT.

&&
Special weather statement, Jul 26, 5:02 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
602 PM CDT WED JUL 26 2017

ILC085-161-195-IAC045-061-097-105-163-270000-
Rock Island-Whiteside-Jo Daviess-Jackson-Scott-Dubuque-Jones-Clinton-
602 PM CDT WED JUL 26 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ROCK ISLAND...
SOUTHWESTERN WHITESIDE...WESTERN JO DAVIESS...JACKSON...SCOTT...
DUBUQUE...NORTHEASTERN JONES AND CLINTON COUNTIES UNTIL 700 PM CDT...

At 602 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Farley to near Rock Island. Movement
was northeast at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Davenport, Dubuque, Moline, Rock Island, Bettendorf, Clinton, East
Moline, Maquoketa, Galena, Silvis, Eldridge, DeWitt, Milan, Camanche,
Asbury, Dyersville, Le Claire, Coal Valley, Bellevue and Cascade.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 287 and 306.
 Interstate 80 in Illinois between mile markers 1 and 5.
 Interstate 74 in Illinois between mile markers 1 and 8.
 Interstate 88 between mile markers 1 and 17.
 Interstate 280 between mile markers 1 and 18.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4264 9071 4251 9064 4251 9045 4158 9007
      4158 9018 4154 9020 4151 9036 4145 9043
      4137 9064 4251 9112 4267 9088
TIME...MOT...LOC 2302Z 235DEG 18KT 4248 9104 4148 9062

COUSINS

The radar

The Quad Cities radar (KDVN), 21 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Clinton

When
July 26, 5:06 PM CST to 5:10 PM CST
Where
Clinton County, 1.63 mi SSW of Dewitt to 1.65 mi SSE of Dewitt
Rating
EF0
Path length
1.25 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
41.797, -90.559

Tornado was rated EF-0 based on video evidence with peak winds of 65 mph, a path length of 1.25 miles, with a max path width 25 yards. The tornado damaged trees and a swing set.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyThe tornado archive for Iowa, 2017Warnings in Iowa, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716031.